Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS State College, PA

August 22, 2003Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2003, 3:45 AM EDT for Warren County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 3:45 AM EDT (07:45 UTC)
Expired
Aug 22, 2003, 4:45 AM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 129 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 220745
SVRCTP
PAC123-220845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 AM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH WESTERN PENNSYLVANIA

* UNTIL 445 AM EDT.

* AT 343 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF LOTTSVILLE TO
  12 MILES SOUTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GRAND VALLEY AROUND 355 AM.
  YOUNGSVILLE AND GARLAND AROUND 400 AM.
  RUSSELL AROUND 410 AM.
  WARREN AROUND 415 AM.
  GERMANY AND CHAPMAN STATE PARK AROUND 420 AM.
  KINZUA DAM AROUND 430 AM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
UP TO 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER 
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. 
FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO 
OCCUR...ALONG WITH BRIEF TORRENTIAL RAIN. THE SAFEST PLACE TO BE 
DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY 
FROM WINDOWS.

LAT...LON 4217 7933 4176 7980 4163 7960 4162 7909
          4176 7896 4196 7893


$$

LAMBERT/MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:18 AM EDT, 27 minutes earlier.

Area forecast discussion, Aug 22, 3:18 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 AM EDT FRI AUG 22 2003

PRE-FRONTAL TROUGH AND ASSOCIATED LINE OF TSRA JUST MOVED INLAND
FROM THE SOUTH SHORE OF LAKE ERIE. FAIRLY IMPRESSIVE VILS IN THE
45-50 RANGE WITH THE STRONGER CELLS SHOULD RESULT IN POTENTIAL WIND
GUSTS OF 45 MPH IN THE HEAVIEST RAIN SHAFTS...AND PERHAPS BRIEF
MINOR FLOODING OF POOR DRAINAGE AREAS. FREQUENT CLOUD TO GROUND
LIGHTNING WILL PROBABLY BE THE MOST NOTABLE ELEMENT OF THE
STORMS THROUGH MID MORNING BEFORE THEY WEAKEN AND REFORM CLOSER TO
THE FRONT...AND ALSO ALONG THE SUSQ VALLEYS LEE TROUGH EARLY THIS
AFTERNOON.

CLEARING MOVES INTO THE NW ZONES LATER THIS AFTERNOON...AND SPREADS
SE OVERNIGHT WITH DEWPOINTS FALLING BY 10-15 DEG IN MOST AREAS
BETWEEN 18Z AND 06Z SAT.

SPECTACULAR WEEKEND SHAPING UP WITH SOME OF THE LOWEST DEWPOINTS SO
FAR THIS SUMMER ACCOMPANYING THIS CANADIAN AIRMASS. ISOLATED SPOTS
OF THE NRN MTNS MAY DIP BRIEFLY INTO THE U30S EARLY SUNDAY MORNING.
HIGHS SUNDAY WILL BE SOME 5-7 DEG F BELOW NORMAL...BUT MINS SUNDAY
MORNING COULD BE ABOUT 10-12 DEG F BELOW NORMAL. ETA 1000-850 HPA
THICKNESS ANOMALY COMES IN AT -1 TO -2 STD DEVIATIONS EARLY
SUNDAY.

WARMER...AND SLIGHTLY MORE HUMID AIR TRIES TO PUSH INTO THE
COMMONWEALTH FROM THE WEST LATE MONDAY AND MONDAY NIGHT. CLOUDS (ESP
ACROSS THE NORTH) AND A FEW SHOWERS ARE POSSIBLE OVER THE NORTH
DURING THIS PERIOD. TUESDAY WILL BE THE TRANSITION DAY (WARMER AND
MORE HUMID) BEFORE ANOTHER FAIRLY STRONG FRONT CROSS PENNSYLVANIA ON
WEDNESDAY.

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SPS - SEVERE WEATHER OUTLOOK TODAY (WITH 100 F HEAT INDEX
STATEMENT NESTED IN) FOR NEARLY THE ERN HALF OF OUR CWA.

LAMBERT

In the hours before

Special weather statement, Aug 22, 3:06 AM EDT, 39 minutes before
PAZ004-220830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
306 AM EDT FRI AUG 22 2003

...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL AFFECT WARREN
COUNTY THROUGH 430 AM...

AT 257 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF JAMESTOWN
TO 3 MILES NORTHEAST OF UNION CITY TO 6 MILES SOUTHWEST OF
EDINBORO...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
COLUMBUS...BEAR LAKE AT 315 AM...SUGAR GROVE...SPRING CREEK...
LOTTSVILLE AT 330 AM...YOUNGSVILLE AT 350 AM...RUSSELL...GARLAND AT
355 AM...GERMANY AT 405 AM AND WARREN AT 410 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
45 MPH AND POSSIBLY SMALL HAIL. DO NOT SEEK SHELTER UNDER TREES OR
STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT/MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:25 AM EDTSevere Thunderstorm WarningCTPMcKean50 min
Aug 22, 3:55 PM EDTSevere Thunderstorm WarningCTPNorthumberland20 min
Aug 22, 5:22 PM EDTSevere Thunderstorm WarningCTPYork53 min
Aug 22, 5:36 PM EDTSevere Thunderstorm WarningCTPLancaster54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.